Lake Huron, 2018

Marine Thunderstorm Winds in Lake Huron, July 16, 2018

July 16, 2018 · NWS DTX · 2 events in 1 county or zone

A severe thunderstorm developed over Fort Gratoit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm developed over Fort Gratoit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 16, 1:53 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 16, 1:53 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
253 PM EDT Mon Jul 16 2018

.DISCUSSION...

Big airmass change to take place tonight as strong upper level PV
anomaly/low over northern Ontario this afternoon drives a strong
cold front through southeast Michigan.

Hot and humid conditions around this afternoon as high temperatures
topped out around 90 degrees, with heat indices residing in the low
to mid 90s. 18Z SPC analysis shows MLCapes around 2000 J/Kg, but 0-6
KM bulk shear still under 30 knots. Good/numerous coverage of
activity developed and will taper off this evening as cold front
drives southeast. Bulk of activity across south half of the CWA tied
to 850-700 MB Theta-e moisture axis/pre-frontal trough, which is
already in the process of pulling east. Farther north, more of a
solid line of showers/thunderstorms with the actual cold front,
where a continued isolated marginal severe storm threat exists, as
the instability is embedded within the 30 knots of effective wind
shear. Enough updraft strength/cape values to support some hail as
well, despite high freezing levels (~15 kft)/wet bulb zero heights.
Activity will slide southeast and come to an end this evening as the
front clears the state by midnight.

Much drier and cooler air to follow for Tuesday-Wednesday, as PW
Values lower to around half an inch for the mid week period.
Favorable radiating conditions to allow mins to drop into the 50s
both Tuesday Night and Wednesday night, with even upper 40s likely
in the normally colder locations, which could set the stage for
patchy fog, mainly around the warm inland lakes.

Abundant sunshine tomorrow and 850 MB temps climbing back into 12-14
C range favors highs in the upper 70s to lower 80s, with
similar/perhaps slightly cooler temps for Wednesday with the cooler
start to the day.

Thursday will be the final day of dry, pleasant weather as surface
high pressure moves east of the region while shortwave ridging
traverses the region ahead of an approaching upper low. The upper
low is then progged to move into the region on Friday before
stalling over the region through the upcoming weekend. Increasing
moisture accompanying the upper low with PWATs in excess of 1.5
inches will support persistent shower and thunderstorm chances
Friday through Sunday. Temperatures will remain near average through
the extended period with highs in the upper 70s to lower 80s and
lows in the 60s.

&&

.MARINE...

Scattered to numerous thunderstorms through this evening as a cold
front tracks through the central Great Lakes. Modest southerly winds
through the daylight period, then turning northwesterly tonight
behind the front. Some increase in wind speeds will occur overnight
through Tuesday, but with gusts at 20 knots or less. Winds ease
Wednesday under building high pressure. This high will sustain
tranquil marine conditions through Thursdsay.

&&

.HYDROLOGY...

Numerous showers and thunderstorms will result in pockets of heavy
downpours through this evening. Due to the slow-moving nature of the
storms, localized amounts up to one inch will be possible. However,
basin average totals are forecast to remain near or below one half
of an inch.

&&

.PREV DISCUSSION...
Issued at 1219 PM EDT Mon Jul 16 2018

AVIATION...

Convection will expand in coverage through the afternoon within
preferentially convergent axes in the pre-frontal warm sector and
ahead of the front itself, currently over eastern WI, later this
afternoon. VCTS with a targeted period of TEMPO TS remains a fair
play at all locations. Light SW wind will veer to NW in the wake of
the front. Otherwise, VFR cu with cigs aob 5kft.

DTW THRESHOLD PROBABILITIES...

* High for cigs aob 5kft.

* High for tstorms in KDTW airspace this aftn.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF/JD
MARINE.......JVC
HYDROLOGY....JVC
AVIATION.....JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 16, 2:00 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
300 PM EDT Mon Jul 16 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-170815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
300 PM EDT Mon Jul 16 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A cold front triggering scattered thunderstorms will exit the State
this evening. Isolated severe storms will be around through early
this evening, producing damaging wind gusts to 60 MPH and hail
around 1 inch in diameter. Locally heavy rainfall is also expected,
which may cause some minor flooding of poor drainage areas. Storm
motion looks to be east at 25 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this evening due to the
limited coverage of severe storms.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
300 PM EDT Mon Jul 16 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A cold front triggering scattered thunderstorms will exit the
Central Great this evening. Isolated severe storms will be around
through early this evening, producing damaging wind gusts to 60 MPH
and hail around 1 inch in diameter, along with heavy rainfall. Storm
motion looks to be east at 20 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

sf

In the hours before

Special weather statement, Jul 16, 1:29 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
229 PM EDT MON JUL 16 2018

MIZ063-161915-
St. Clair MI-
229 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 315 PM EDT...

At 228 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Emmett, or 10 miles west of Port Huron, moving northeast at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Marysville around 255 PM EDT.
  Port Huron and Lakeport around 315 PM EDT.

Other locations impacted by this storm include Fort Gratiot, North
Street, Blaine, Jeddo, Goodells, Smiths Creek, Ruby and Wadhams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4296 8243 4293 8246 4287 8247 4291 8279
      4316 8259 4317 8256 4317 8250 4313 8249
      4312 8247 4308 8245 4307 8245 4306 8246
      4302 8243 4298 8242
TIME...MOT...LOC 1828Z 233DEG 8KT 4296 8263

JVC
Special weather statement, Jul 16, 2:20 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
320 PM EDT MON JUL 16 2018

MIZ075-076-083-162015-
Monroe MI-Washtenaw MI-Wayne MI-
320 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...WAYNE AND
SOUTHEASTERN WASHTENAW COUNTIES UNTIL 415 PM EDT...

At 320 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Detroit to near Saline. Movement was east at
10 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Detroit and Dearborn around 325 PM EDT.
  Downtown Detroit around 340 PM EDT.
  Grosse Pointe around 405 PM EDT.
  Willis around 410 PM EDT.
  Maybee around 415 PM EDT.

Other locations impacted by these storms include Newport, Melvindale,
Whittaker, Gibraltar, New Boston, Woodland Beach, Stony Point,
Rockwood, Azalia and Harper Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4195 8377 4208 8378 4208 8399 4235 8356
      4244 8327 4245 8288 4239 8290 4236 8297
      4234 8296 4235 8299 4232 8307 4224 8315
      4212 8313 4212 8314 4220 8315 4199 8321
      4199 8322 4192 8327 4193 8334 4189 8334
TIME...MOT...LOC 1920Z 291DEG 9KT 4241 8309 4214 8377

JVC
Special weather statement, Jul 16, 2:28 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
328 PM EDT MON JUL 16 2018

MIZ049-054-055-162045-
Huron MI-Tuscola MI-Sanilac MI-
328 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR TUSCOLA...SANILAC AND HURON
COUNTIES UNTIL 445 PM EDT...

At 328 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Gagetown to near Bridgeport. Movement was
east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Cass City and Gagetown around 335 PM EDT.
  Ubly around 345 PM EDT.
  Argyle around 350 PM EDT.
  Vassar around 355 PM EDT.
  Millington around 400 PM EDT.
  Mayville around 415 PM EDT.
  Kingston around 430 PM EDT.
  Marlette around 440 PM EDT.

Other locations impacted by these storms include Parisville, Colling,
Wisner, Ivanhoe, Rapson, Amador, Ellington, Juhl, Elmer and Gilford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4399 8274 4317 8251 4316 8300 4328 8300
      4333 8312 4332 8335 4324 8335 4322 8369
      4359 8370 4360 8370 4359 8369 4370 8349
      4390 8333 4391 8334 4388 8343 4389 8343
      4392 8340 4392 8332 4400 8307 4407 8297
TIME...MOT...LOC 1928Z 273DEG 29KT 4367 8315 4334 8387

JVC
Special weather statement, Jul 16, 2:35 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
335 PM EDT MON JUL 16 2018

MIZ068>070-162030-
Livingston MI-Macomb MI-Oakland MI-
335 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND...MACOMB AND LIVINGSTON
COUNTIES UNTIL 430 PM EDT...

At 335 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Armada to near Oak Grove. Movement was east at 20
mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Romeo and Armada around 340 PM EDT.
  Richmond and Memphis around 355 PM EDT.
  Hartland around 410 PM EDT.
  Milford around 430 PM EDT.

Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Shelby Township, Holly State Recreation Area,
Commerce, Ray Center, Utica, Conway Township and Auburn Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4264 8282 4258 8279 4257 8284 4252 8288
      4245 8288 4242 8398 4266 8415 4276 8416
      4277 8416 4278 8369 4287 8369 4289 8274
      4268 8271
TIME...MOT...LOC 1935Z 277DEG 18KT 4285 8289 4271 8398

DG
Local storm report, Jul 16, 3:09 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
409 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 SE FENTON             42.75N 83.63W
07/16/2018  M0.75 INCH       OAKLAND            MI   TRAINED SPOTTER

            DIME SIZE HAIL OBSERVED.

&&

JD
Special weather statement, Jul 16, 3:13 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
413 PM EDT MON JUL 16 2018

MIZ047-048-162100-
Bay MI-Midland MI-
413 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR BAY AND MIDLAND COUNTIES UNTIL
500 PM EDT...

At 412 PM EDT, Doppler radar indicated a new round of strong
thunderstorms along a line extending from near Bentley to near
Gladwin. Movement was southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms with
some increase in strength possible.

Locations impacted include...
Midland, Bay City, Auburn, Pinconning, Coleman, Sanford, Kawkawlin,
Essexville, Edenville, Bentley, Oil City, Linwood, Hope, Mount
Forest, Crump, Willard, Averill, Bombay, Bay City State Recreation
Area and North Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4381 8460 4381 8437 4383 8436 4383 8417
      4394 8416 4398 8405 4391 8404 4391 8391
      4381 8392 4376 8395 4377 8396 4367 8391
      4365 8385 4362 8374 4360 8370 4357 8370
      4358 8460
TIME...MOT...LOC 2012Z 286DEG 20KT 4397 8407 4396 8456

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 16, 3:25 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.51 mi W of Fort Gratiot Wlon Station (Ftgm4)
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.010, -82.430

A severe thunderstorm which brought down to trees moved into Lake Huron.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 16, 3:36 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.51 mi W of Fort Gratiot Wlon Station (Ftgm4)
Measured
51 kt (59 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.010, -82.430

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772976, 772977.